Georgia, 2013

Damaging Wind in Georgia, July 12, 2013

July 12, 2013 · NWS JAX · 1 event in 1 county or zone

A trough over the eastern United States combined with deep tropical moisture over the region with a slow moving front sagging southward over Georgia combined with the sea breezes to produce a very active convective day. with activity further blossoming toward the Atlantic coast and over SE Ga during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A trough over the eastern United States combined with deep tropical moisture over the region with a slow moving front sagging southward over Georgia combined with the sea breezes to produce a very active convective day. Thunderstorm activity drifted inland from the SW and Gulf Coast region...with activity further blossoming toward the Atlantic coast and over SE Ga during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 12, 1:39 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 12, 1:39 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT FRI JUL 12 2013

.SHORT TERM /THIS AFTERNOON THROUGH SATURDAY/...
HIGHLY AMPLIFIED MID/UPPER TROUGH OVER THE EASTERN U.S. IS
PUSHING SOUTH INTO THE GULF OF MEXICO. WATER VAPOR IMAGERY SHOWS
A LARGE SWATH OF DRY AIR ALOFT SPREADING OVER GA AND ENCROACHING
ON NW PORTION OF OUR GA ZONES. HOWEVER DEEP MOISTURE CONTINUES
STREAMING OVER THE SUWANNEE RIVER VALLEY OF NE FL AND SE GA WITH
MAINLY LIGHT RAIN HAVING OCCURRED DURING THE MORNING AND EARLY
AFTN HOURS...WHILE SCATTERED TO NUMEROUS SHOWERS/TSTMS MARCHED
ACROSS NE FL FROM THE GULF OF MEXICO. LOW PRESSURE DEVELOPING
ALONG THE LOW/MID LEVEL TROUGH AXIS IS DEPICTED ON THE VISIBLE
SATELLITE LOOP JUST NW OF HAZLEHURST GA. ANOTHER LOW IS CENTERED
JUST SOUTH OF THE FL PANHANDLE. ISOLATED STRONG OR POSSIBLY A
SEVERE STORM MAY OCCUR THROUGH THIS EVENING ALTHO INSTABILITY IS
SOMEWHAT INHIBITED DUE TO CLOUDS AND PRECIP. MAX TEMPS WILL REMAIN
IN THE 80S THIS AFTN.

STORMS WILL CONTINUE PAST SUNSET BEFORE WINDING DOWN. BULK OF
ACTIVITY WILL BE NEAR THE EAST COAST IN THE EVENING. WITH DEEP
TROPICAL MOISTURE OVER THE REGION...WILL KEEP 20-30% PRECIP
CHANCES OVERNIGHT WITH SLIGHTLY HIGHER POPS OVER THE WATERS.
ANOTHER ROUND OF SHOWERS/TSTMS IS EXPECTED ON SATURDAY AS
TROUGHING LINGERS OVER THE REGION AND A NEARLY STATIONARY FRONTAL
BOUNDARY SETTLE JUST TO THE NORTH. ALSO REMANTS OF CHANTAL WILL
DRIFT NORTH OF THE BAHAMAS AND ASSOCD TROPICAL MOISTURE WILL
ENHANCE PRECIP COVERAGE. HAVE SCATTERED POPS IN THE MORNING
BECOMING NUMEROUS BY NOON OVER THE ENTIRE REGION. HAVE CAPPED POPS
AT 70% BUT COVERAGE MAY BE MORE WIDESPREAD OVER NE FL. TEMPS WILL
AGAIN BE SUPPRESSED BY CLOUDS/PRECIP AND REMAIN MAINLY IN THE 80S.

/SUNDAY NIGHT THROUGH MONDAY NIGHT/... CONTINUED INCREASED CHANCES
FOR PRECIP CAN BE EXPECTED ON SUNDAY AS DEEP LAYER MOISTURE
LINGERS ACROSS THE AREA FROM PREVIOUS STATIONARY FRONTAL BOUNDARY.
CONVECTION WILL BEGIN ALONG THE COAST DURING THE MORNING HOURS AND
MOVE INLAND DURING THE AFTERNOON WITH PREDOMINANTLY EAST
SOUTHEASTERLY FLOW. BEST CHANCES FOR PRECIP WILL BE ALONG AND WEST
OF I-75 DURING THE LATE AFTERNOON AND EVENING. DEEP LAYER MOISTURE
WILL PUSH OUT OF THE AREA ON SUNDAY NIGHT AS HIGH PRESSURE BUILDS
SOUTHWARD ACROSS THE AREA. SLIGHTLY DRIER AIR WILL FILTER IN WITH
BREEZY ONSHORE CONDITIONS DEVELOPING ON MONDAY AS PRESSURE
GRADIENT TIGHTENS OVER THE FL PENINSULA. TEMPS WILL REMAIN IN THE
MID TO UPPER 80S DURING THE DAY AND LOW TO MID 70S AT NIGHT.

.LONG TERM /TUESDAY THROUGH THURSDAY/...
STACKED HIGH PRESSURE WILL REMAIN OVER THE EASTERN CONUS THROUGH
THURSDAY...CENTERED ACROSS THE OHIO VALLEY. THE ATLANTIC SEA
BREEZE WILL MOVE INLAND EACH AFTERNOON WITH PREVAILING EASTERLY
FLOW TUESDAY AND WEDNESDAY. THIS WILL ALLOW CONVECTION TO BE
FOCUSED ALONG THE COAST DURING THE LATE MORNING AND EARLY
AFTERNOON THEN PROGRESS INLAND TOWARDS THE INTERSTATE 75 CORRIDOR
DURING THE MIDDLE AFTERNOON AND INTO THE EARLY EVENING. COVERAGE
DURING THE AFTERNOON SHOULD REMAIN SCATTERED AT 30-40 PERCENT EACH
DAY. RIDGE BEGINS TO BREAK DOWN ON THURSDAY WITH EASTERLY FLOW
SHIFTING SOUTHERLY...ALLOWING AN INFLUX OF LOW LEVEL MOISTURE AND
MORE WIDESPREAD CONVECTION DURING THE AFTERNOON THURSDAY. EXPECT
MOST CONVECTION TO BEGIN DISSIPATING AFTER SUNSET EACH DAY WITH
LACK OF DIURNAL HEATING. AS A MORE REGULAR SUMMER PATTERN RETURNS
DURING THIS PERIOD EXPECT TEMPS TO COME BACK CLOSER TO SEASONAL
NORMALS IN THE LOW 90S INLAND/UPPER 80S ALONG THE COAST EACH
AFTERNOON AND LOWS IN THE LOW TO MID 70S EACH NIGHT.

&&

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO
DEVELOP AND WILL CONTINUE TO EFFECT THE AREA THROUGH LATER THIS
EVENING. HAVE INCLUDED VCTS AND TEMPO GROUP AT ALL SITES THIS
AFTERNOON FOR PERIODS OF DECREASED CIGS AND VSBYS WITH CONVECTION.
WITH TEMPO...HAVE ALSO MENTIONED THE POSSIBILITY OF INCREASED
GUSTY WINDS ACCOMPANYING ANY THUNDERSTORMS WITH 15G25KT AT MOST
SITES. TSTORM ACTIVITY SHOULD DECREASE IN COVERAGE AFTER 02Z...BUT
WITH SHOWERS STILL EXPECTED TO LINGER OVERNIGHT HAVE LEFT VCSH IN
FOR THE OVERNIGHT HOURS AND INTO THE SATURDAY MORNING.

&&

.MARINE...
WINDS WILL BE GENERALLY SOUTH INTO THE WEEKEND THEN BECOME ONSHORE
ON SUNDAY. EXPECT SCEC HEADLINES FOR OFFSHORE WATERS SUN NIGHT
THROUGH MON NIGHT AS PRESSURE GRADIENT TIGHTENS OVER THE REGION.
SCTD TO NUMEROUS SHOWERS/STORMS WILL DECREASE LATE IN THE WEEKEND
AS HIGH PRESSURE BUILDS TO THE NORTH.

RIP CURRENTS: LOW RISK THROUGH SATURDAY THEN ONSHORE FLOW ON SUNDAY
WILL PRODUCE AN ELEVATED RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  87  72  90 /  50  60  60  50
SSI  76  84  76  87 /  60  60  50  50
JAX  73  88  73  89 /  60  70  60  50
SGJ  73  87  73  86 /  60  60  60  50
GNV  71  88  71  89 /  60  60  60  60
OCF  71  89  73  89 /  60  60  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

GUILLET/TRABERT/PETERSON/SHASHY
Hazardous weather outlook, Jul 12, 2:33 AM EST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 AM EDT FRI JUL 12 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-131000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
333 AM EDT FRI JUL 12 2013

...NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE THIS
AFTERNOON INTO THE EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO THE
EVENING. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA
RIVERS. PLEASE REFER TO STATEMENTS AND RIVER FLOOD WARNINGS FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED THROUGH
THE WEEKEND. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORM COVERAGE WILL DECREASE
NEXT WEEK.

ELEVATED RIVER LEVELS WILL PERSIST THROUGH EARLY NEXT WEEK ACROSS
SOUTHEAST GEORGIA. PLEASE REFER TO STATEMENTS AND RIVER FLOOD
WARNINGS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jul 12, 2:16 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       6 SSW ST. AUGUSTINE     29.81N 81.33W
07/12/2013  M1.80 INCH       ST. JOHNS          FL   COCORAHS

            BETWEEN 215P AND 3P A COCORAHS OBSERVER IN ST AUGUSTINE
            SOUTH MEASURED 1.8 INCHES OF RAINFALL.

&&

AENYEDI
Local storm report, Jul 12, 2:17 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
317 PM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     ST. AUGUSTINE           29.89N 81.31W
07/12/2013  M41 MPH          ST. JOHNS          FL   AWOS

            PEAK THUNDERSTORM WIND GUST MEASURED WAS 41 MPH.

&&

AENYEDI
Local storm report, Jul 12, 2:29 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     2 NW ST. AUGUSTINE      29.91N 81.33W
07/12/2013  M46 MPH          ST. JOHNS          FL   MESONET

            THE WEATERFLOW MESONET SITE IN SAINT AUGUSTINE MEASURED A
            WIND GUST TO 46 MPH IN A THUNDERSTORM.

&&

AENYEDI
Special weather statement, Jul 12, 2:33 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
333 PM EDT FRI JUL 12 2013

GAZ132-122015-
COFFEE-
333 PM EDT FRI JUL 12 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL COFFEE
COUNTY FOR STRONG WINDS VALID UNTIL 415 PM EDT...

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF AMBROSE...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BROXTON AND AMBROSE THROUGH 415 PM EDT. GUSTY WINDS OF 40 TO
50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3157 8306 3161 8306 3164 8302 3166 8302
      3168 8300 3170 8298 3163 8278 3150 8287
      3145 8303 3155 8308
TIME...MOT...LOC 1934Z 331DEG 10KT 3160 8297

SHASHY
Special weather statement, Jul 12, 3:21 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT FRI JUL 12 2013

GAZ132-149-122100-
ATKINSON-COFFEE-
421 PM EDT FRI JUL 12 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ATKINSON AND COFFEE COUNTIES FOR STRONG WINDS VALID UNTIL 500 PM
EDT...

AT 421 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST
OF WEST GREEN TO 7 MILES NORTHWEST OF WILLACOOCHEE...MOVING SOUTHEAST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WEST GREEN...DOUGLAS...WILLACOOCHEE...NICHOLLS AND PEARSON THROUGH
500 PM EDT. GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3150 8311 3167 8266 3164 8262 3156 8263
      3155 8260 3147 8260 3147 8263 3138 8263
      3122 8303 3124 8306 3127 8304 3133 8307
      3140 8314 3147 8316
TIME...MOT...LOC 2021Z 322DEG 13KT 3163 8266 3141 8311

SHASHY
Local storm report, Jul 12, 3:51 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 SSW GUANA RIVER STATE 30.05N 81.37W
07/12/2013                   ST. JOHNS          FL   911 CALL CENTER

            A 15 FT BOAT WAS CAPSIZED BY THUNDERSTORM WINDS. THE
            VESSEL HAD 1 SOUL ON BOARD...AND THE PERSON WAS RESCUED.
            THE EVENT OCCURRED IN THE INTRACOASTAL WATERWAY OF GUANA
            RIVER STATE PARK.

&&

AENYEDI

The radar

The Moody AFB radar (KVAX), 59 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 12, 4:07 PM EST
Where
Coffee County, 2.95 mi E of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.420, -82.920

Trees were blown down along Cypress Pond Road. The time of damage was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466677.